Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 17, 2021Huerfano County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 17, 2021, 4:33 PM MDT for Huerfano County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 4:33 PM MDT (22:33 UTC)
Expired
Jul 17, 2021, 5:15 PM MDT
In force
42 min
Issued by
NWS Pueblo, CO

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 139 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.6 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1992 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WWUS85 KPUB 172233
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
433 PM MDT Sat Jul 17 2021
 
COZ074-087-172315-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
433 PM MDT Sat Jul 17 2021


Moderate rainfall has fallen over the southeastern portion of the 
Spring Burn Scar. Enhanced streamflow is expected, but flash 
flooding is not expected. 

Locations impacted include...
Indian Creek on the southeastern Spring Burn Scar, southeastern
Spring Burn Scar south of Highway 160 in Huerfano county and Cuchara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3739 10504 3737 10509 3740 10513 3746 10511
      3750 10507 3748 10501
TIME...MOT...LOC 2232Z 186DEG 2KT 3747 10507 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:19 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 17, 3:19 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
319 PM MDT Sat Jul 17 2021

.SHORT TERM...(This evening through Sunday)
Issued at 239 PM MDT Sat Jul 17 2021

Scattered showers and thunderstorms are expected to continue over
the mountain and the eastern plains through the evening. Latest
mesoanalysis points out that the Baca County may be the region where
a severe storm is possible. CAPE values >2000 J/kg and 0-6km bulk
shear values around 30kts means that the environment is capable of
producing 1-1.5" hail and 60-70mph under the strongest storms. The
general idea is for thunderstorms to develop over the higher
elevations of the Raton Mesa and propagate easterly into the better
environment from 4pm to around 7PM this evening. Otherwise, the rest
of the region is expected to have outflow dominant storms through
the evening. As outflows spread from underneath the thunderstorms,
more pulse storms will develop. Main flash flood risk will dissipate
at around 7PM tonight as the diurnal wind fluctuations become
dominant and dampen the rising air over the mountains.

Sunday looks... quieter? As the upper level high pressure center
moves to the north-northeast, the best short waves will be outside
of the our forecast area. There is still the diurnal heating and
wind fluctuations that will cause isolated to scattered
thunderstorms, but the coverage, as compared to the last few days,
will be much less. A few areas of concern are the Raton Mesa and the
Colorado-Kansas border in which there are high levels of CAPE
expected to develop. If a shortwave does develop over those region,
initiating convection, then a stronger storm will be possible.

.LONG TERM...(Sunday night through Saturday)
Issued at 239 PM MDT Sat Jul 17 2021

Upper level ridge amplifies slowly over the next several days,
with center of the anticyclone overhead or just to the nw of srn
CO through the period. In general, upper pattern will keep the
main moisture plume south and west of the region, though brief
flattening of the ridge may allow for a temporary influx of
moisture Wed before drier air returns by the end of the week.
Greatest chances for precip this week will be along the
Continental Divide, as deep mid level moisture will be nearby
over wrn CO. Pops decrease farther east, though most mountains and
interior valleys will see at least isolated to scattered storms
each afternoon/evening as moisture is recycled under the ridge.
Southeast plains could see an isolated storm on Mon as old
outflows from Sunday night convection linger in a fairly unstable
environment, before mainly dry conditions develop from Tue into
next weekend as forcing is weak and unfavorable steering currents
keep most convection close to the higher terrain. Storm chances
along I-25 the biggest question, as steering flow collapses and
even becomes weak easterly at times through the period. Overall,
expect convection to stay mainly west of the Interstate most days,
though any stronger storms over the higher terrain could generate
enough outflow to drive an isolated storm or two farther east,
with Wed looking most likely for this to happen, as upper ridge
flattens briefly. With ridge nearby or overhead, temps near to
slightly above seasonal averages look likely, with trend of 12z
models/guidance slightly warmer than past few runs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 239 PM MDT Sat Jul 17 2021

VFR conditions are expected over KALS, KCOS, and KPUB throughout the
forecast period. Each site has a chance at thunderstorms this
evening and during the afternoon tomorrow. Main concerns from those
storms will be gusty thunderstorm winds with a lower end chance at
MVFR and IFR conditions due to heavy rainfall lowering visibilities.
Diurnal wind fluctuations are expected outside of thunderstorm outflow
boundaries.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...PETERSEN
AVIATION...SKELLY
Hazardous weather outlook, Jul 17, 11:49 AM MDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1149 AM MDT Sat Jul 17 2021

COZ058>089-093>099-181800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1149 AM MDT Sat Jul 17 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains around noon
and spread into the southeast plains this afternoon and evening. The
main risks with thunderstorms will be locally heavy rainfall,
lightning, small hail, and gusty erratic winds up to 50 mph.

One or two severe thunderstorms will be possible across northern
portions of the southeast plains late this afternoon and evening,
producing hail around 1 inch in diameter and wind gusts to around 60
mph. The area with the greatest risk of severe thunderstorms will be
northeast El Paso and Kiowa counties.

With the continued feed of moisture and more widespread thunderstorm
coverage over the mountains today, burn scar flash flooding will be
possible should one of the stronger storms impact these areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The pattern is expected to remain active each day with afternoon
thunderstorms through the extended period. The most widespread
chances for thunderstorm activity will occur on Sunday, and one or
two storms across the far eastern plains may become strong to
severe. From Monday and onwards, the greatest potential for
thunderstorm activity will found across the higher terrain, and
especially along the Continental Divide.

Flash flooding due to heavy rain from slow-moving thunderstorms
will continue to be the primary concern.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible across the southeast plains this afternoon and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Jul 17, 4:13 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT Sat Jul 17 2021

COZ076-077-079-081-083-085-086-172300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
413 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT...SOUTHWESTERN
TELLER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL
500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Canon City, or 26 miles north of Junkins Burn Scar, moving southeast
at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Royal Gorge, Canon City and Penrose.

LAT...LON 3851 10488 3830 10530 3845 10551 3859 10543
      3870 10535 3870 10533
TIME...MOT...LOC 2213Z 329DEG 17KT 3851 10520

KTS
Special weather statement, Jul 17, 4:16 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
416 PM MDT Sat Jul 17 2021

COZ087-088-172245-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
416 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO AND
NORTHWESTERN LAS ANIMAS COUNTIES UNTIL 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Walsenburg, or 23 miles east of Spring Burn Scar north of Highway
160, moving north at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Walsenburg.

LAT...LON 3773 10485 3781 10470 3765 10450 3757 10477
TIME...MOT...LOC 2216Z 167DEG 5KT 3770 10472

KTS
Special weather statement, Jul 17, 4:18 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
418 PM MDT Sat Jul 17 2021

COZ081-084-172300-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
418 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 500 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodland Park, or 20 miles northwest of Colorado Springs, moving
southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodland Park, Monument, Air Force Academy, Palmer Lake, Green
Mountain Falls, Divide, Crystola, Florissant and Chipita Park.

LAT...LON 3895 10494 3891 10509 3889 10531 3894 10533
      3902 10533 3913 10510 3913 10481
TIME...MOT...LOC 2218Z 322DEG 12KT 3906 10506

KTS
Special weather statement, Jul 17, 4:28 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
428 PM MDT Sat Jul 17 2021

COZ084-085-172245-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
428 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL
445 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellicott, or 23 miles east of Colorado Springs, moving south at 5
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ellicott.

LAT...LON 3894 10443 3895 10431 3880 10426 3879 10446
TIME...MOT...LOC 2227Z 004DEG 5KT 3890 10439

Cohen
Special weather statement, Jul 17, 4:30 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
430 PM MDT Sat Jul 17 2021

COZ099-172300-
Springfield Vicinity/Baca County CO-
430 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 500 PM
MDT...

At 430 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stonington to near Springfield. These
storms were nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Springfield, Walsh and Vilas.

LAT...LON 3742 10217 3754 10270 3740 10276 3727 10249
      3729 10223
TIME...MOT...LOC 2230Z 095DEG 4KT 3732 10226 3743 10272

Cohen
Special weather statement, Jul 17, 4:33 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
433 PM MDT Sat Jul 17 2021

COZ074-087-172315-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
433 PM MDT Sat Jul 17 2021

Moderate rainfall has fallen over the southeastern portion of the
Spring Burn Scar. Enhanced streamflow is expected, but flash
flooding is not expected.

Locations impacted include...
Indian Creek on the southeastern Spring Burn Scar, southeastern
Spring Burn Scar south of Highway 160 in Huerfano county and Cuchara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3739 10504 3737 10509 3740 10513 3746 10511
      3750 10507 3748 10501
TIME...MOT...LOC 2232Z 186DEG 2KT 3747 10507

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:00 PM MDTSpecial Weather StatementPUBKiowa15 min
Jul 16, 6:16 PM MDTSpecial Weather StatementPUBKiowa14 min
Jul 16, 6:25 PM MDTSpecial Weather StatementPUBBaca35 min
Jul 16, 6:30 PM MDTSpecial Weather StatementPUBKiowa30 min
Jul 16, 7:39 PM MDTSpecial Weather StatementPUBKiowa51 min
Jul 16, 8:15 PM MDTSpecial Weather StatementPUBProwers45 min
Jul 16, 8:20 PM MDTSpecial Weather StatementPUBKiowa40 min
Jul 16, 9:00 PM MDTSpecial Weather StatementPUBProwers45 min
Jul 16, 9:20 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers40 min
Jul 17, 1:30 PM MDTSpecial Weather StatementPUBCostilla15 min
Jul 17, 1:43 PM MDTSpecial Weather StatementPUBChaffee32 min
Jul 17, 1:58 PM MDTSpecial Weather StatementPUBHuerfano32 min
Jul 17, 2:06 PM MDTFlash Flood WarningPUBChaffee3 hr
Jul 17, 2:18 PM MDTSpecial Weather StatementPUBCuster27 min
Jul 17, 2:19 PM MDTSpecial Weather StatementPUBTeller26 min
Jul 17, 2:29 PM MDTSpecial Weather StatementPUBTeller16 min
Jul 17, 2:43 PM MDTSpecial Weather StatementPUBCuster47 min
Jul 17, 2:46 PM MDTSpecial Weather StatementPUBTeller14 min
Jul 17, 3:11 PM MDTSpecial Weather StatementPUBHuerfano49 min
Jul 17, 3:30 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jul 17, 3:34 PM MDTSpecial Weather StatementPUBFremont26 min
Jul 17, 3:49 PM MDTSevere Thunderstorm WarningPUBFremont, Teller26 min
Jul 17, 3:59 PM MDTSpecial Weather StatementPUBBaca31 min
Jul 17, 4:05 PM MDTSpecial Weather StatementPUBEl Paso25 min
Jul 17, 4:09 PM MDTSpecial Weather StatementPUBFremont36 min
Jul 17, 4:13 PM MDTSpecial Weather StatementPUBFremont47 min
Jul 17, 4:16 PM MDTSpecial Weather StatementPUBHuerfano29 min
Jul 17, 4:18 PM MDTSpecial Weather StatementPUBTeller42 min
Jul 17, 4:28 PM MDTSpecial Weather StatementPUBEl Paso17 min
Jul 17, 4:30 PM MDTSpecial Weather StatementPUBBaca30 min
Jul 17, 4:39 PM MDTSpecial Weather StatementPUBEl Paso36 min
Jul 17, 4:50 PM MDTSpecial Weather StatementPUBTeller40 min
Jul 17, 4:58 PM MDTSpecial Weather StatementPUBEl Paso17 min
Jul 17, 4:59 PM MDTSpecial Weather StatementPUBFremont46 min
Jul 17, 5:00 PM MDTSpecial Weather StatementPUBBaca30 min
Jul 17, 5:04 PM MDTSpecial Weather StatementPUB26 min
Jul 17, 5:13 PM MDTSpecial Weather StatementPUBEl Paso17 min
Jul 17, 5:15 PM MDTSpecial Weather StatementPUBEl Paso15 min
Jul 17, 5:25 PM MDTSpecial Weather StatementPUBTeller50 min
Jul 17, 5:27 PM MDTSpecial Weather StatementPUBEl Paso18 min
Jul 17, 5:28 PM MDTSpecial Weather StatementPUBEl Paso17 min
Jul 17, 5:29 PM MDTSpecial Weather StatementPUBBaca31 min
Jul 17, 5:31 PM MDTSpecial Weather StatementPUBLas Animas14 min
Jul 17, 5:37 PM MDTSevere Thunderstorm WarningPUBBaca23 min
Jul 17, 5:42 PM MDTSpecial Weather StatementPUBPueblo18 min
Jul 17, 5:46 PM MDTSpecial Weather StatementPUBEl Paso29 min
Jul 17, 5:56 PM MDTSevere Thunderstorm WarningPUBPueblo34 min
Jul 17, 5:58 PM MDTSpecial Weather StatementPUBBaca32 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.